Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 171, NWS New Orleans, LA

July 8, 2004Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 8, 2004, 1:31 PM CDT for Jackson County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2004, 1:31 PM CDT (18:31 UTC)
Expired
Jul 8, 2004, 2:15 PM CDT
In force
44 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 AM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 2:50 AM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
250 AM CDT THU JUL 8 2004

.DISCUSSION...
IT APPEARS THAT A FAIRLY ACTIVE DAY FOR CONVECTION WILL BE IN STORE
FOR THE FORECAST AREA AGAIN TODAY BEFORE CONVECTIVE COVERAGE BEGINS
TO DECREASE FRIDAY WITH POPS DECREASING TO BELOW CLIMATOLOGICAL
AVERAGES FOR THE WEEKEND AND INTO THE EARLY PART OF THE NEXT WORK
WEEK. A WEAK SHORT WAVE MOVING ACROSS SOUTHEAST TEXAS AND INTO THE
NORTHWEST GULF OF MEXICO AROUND THE EASTERN PERIPHERY AN UPPER RIDGE
CENTERED OVER NORTHERN MEXICO ...NEW MEXICO AND WEST TEXAS WILL
INTERACT WITH A CONTINUED VERY MOIST...PRECIPITABLE WATER VALUES
AROUND 1.8 INCHES OR GREATER...AND UNSTABLE ATMOSPHERE TO RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. SOME DIFFLUENCE ALOFT
EVIDENT ON SATELLITE IMAGERY SHOULD AID IN THE CONVECTIVE
DEVELOPMENT. THE FORECAST AREA WILL REMAIN IN A WEAKNESS
BETWEEN THE AFOREMENTIONED UPPER RIDGE TO THE WEST AND THE BERMUDA
RIDGE TO THE EAST WITH AN UPPER LEVEL INVERTED TROUGH DEVELOPING
ACROSS THE CENTRAL AND WESTERN GULF COAST REGION TONIGHT WHICH WILL
RETROGRADE INTO TEXAS BY FRIDAY NIGHT. MODELS INDICATE DRIER AIR
WORKING INTO THE AREA FROM THE EAST DURING THE DAY FRIDAY...SO WILL
HAVE THE HIGHEST PRECIPITATION CHANCES...50 PERCENT...ACROSS WESTERN
SECTIONS OF THE FORECAST AREA FRIDAY WITH SOMEWHAT LOWER POPS
FARTHER EAST. AS AN UPPER RIDGE BEGINS TO EXPAND ACROSS THE GULF
COAST/SOUTHEAST OVER THE WEEKEND...PRECIPITATION CHANCES SHOULD BE
ON THE DECREASE WHILE TEMPERATURES BEGIN TO RISE. THIS PATTERN WILL
HOLD THROUGH AT LEAST THE EARLY PART OF THE WORK WEEK BEFORE THE
UPPER RIDGE BEGINS TO MOVE TO THE WEST AS AN UPPER TROUGH DIGS
ACROSS THE EASTERN CONUS DURING THE MIDDLE AND END OF NEXT WEEK
BRINGING PERHAPS A BETTER CHANCE OF CONVECTION TO THE AREA AGAIN.

&&

PRELIMINARY POINT NUMBERS...
MCB  89 70 90 71 / 60 30 50 20
BTR  90 72 91 72 / 60 30 50 20
MSY  89 74 91 74 / 60 30 40 20
GPT  89 73 90 74 / 60 30 40 20
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

11
Hazardous weather outlook, Jul 8, 11:00 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU JUL 8 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-090000-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
BEFORE DIMINISHING DURING THE EVENING HOURS. ALTHOUGH WIDESPREAD
ORGANIZED SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT...A FEW
STORMS MAY BECOME STRONG OR SEVERE THIS AFTERNOON AND PRODUCE
DAMAGING WINDS. ANY THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED DURING THE PERIOD...HOWEVER A FEW
STRONG THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:44 AM CDTSpecial Marine WarningLIX56 min
Jul 8, 11:54 AM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Livingston36 min
Jul 8, 1:08 PM CDTSpecial Marine WarningLIX37 min
Jul 8, 1:17 PM CDTSevere Thunderstorm WarningLIXSaint John the Baptist43 min
Jul 8, 2:18 PM CDTSpecial Marine WarningLIX42 min
Jul 8, 2:31 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans44 min
Jul 8, 3:16 PM CDTSevere Thunderstorm WarningLIXWashington44 min
Jul 8, 3:56 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.